Alabama, 2015

Damaging Winds in Alabama, January 25, 2015

January 25, 2015 · NWS BMX · 6 events in 3 counties and zones

A strong short wave trough passed to the north of Alabama during the afternoon heating and triggered a line of showers and isolated thunderstorms. Dry low level conditions and steep mid level lapse rates produced conditions favorable for low topped convection with strong winds due to evaporative cooling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong short wave trough passed to the north of Alabama during the afternoon heating and triggered a line of showers and isolated thunderstorms. Dry low level conditions and steep mid level lapse rates produced conditions favorable for low topped convection with strong winds due to evaporative cooling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 25, 2:57 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 25, 2:57 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CST SUN JAN 25 2015

.DISCUSSION...

STRONG SHORTWAVE APPROACHING THIS AFTERNOON FROM THE NORTHWEST
WITH SOME CLOUDS AND A FEW SHOWERS. TEMPERATURES WARMED UP NICELY
THIS AFTERNOON WITH BREEZY SOUTHERLY WINDS. MOST LOCATIONS ARE IN
THE 60S.

EXPECTING SOME SCATTERED CONVECTION EARLY THIS EVENING ACROSS THE
NORTH AND CANNOT RULE OUT AN ISOLATED LIGHTNING STRIKE BUT THAT
POTENTIAL SEEMS PRETTY LOW AT THIS TIME. STILL NOT SEEING ANY
REASON TO INCLUDE WINTRY WEATHER FOR OUR AREA AS THE PROFILES ARE
TOO WARM NEARER TO THE SURFACE.

THE REMAINDER OF THE FORECAST WILL FEATURE A CONTINUED RATHER
PROGRESSIVE UPPER LEVEL FLOW WITH SEVERAL MORE SYSTEMS TEASING US
TO THE NORTH. THE 12Z EURO SEEMS TO LIKE THE WAVE THURSDAY
AFTERNOON/EVENING MORE THAN SOME OF THE OTHER MODELS. FEEL ITS
WORTH A SLIGHT INCREASE IN POPS BUT FORECAST CONFIDENCE IS STILL
PRETTY LOW. NOTHING UNUSUAL ABOUT THE TEMPERATURES THE NEXT 7
DAYS.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED FOR THE AFTERNOON WITH ONLY SOME SCT MID
LEVEL CLOUDS AND SOME CU AT BEST. BETTER MOISTURE MOVES IN TONIGHT
ALONG AND AHEAD OF A BOUNDARY. LIGHT RAIN SHOWERS WILL BE POSSIBLE
TONIGHT ACROSS THE NORTHERN TAFS. MOISTURE MAY NOT BE ENOUGH AT
MGM/TOI WITH A LOW PROBABILITY OF RAIN...SO WILL LEAVE OUT FOR
NOW. WINDS ARE EXPECTED TO STAY UP THIS AFTERNOON...SHIFTING TO
THE NORTHWEST FOR MONDAY. MVFR CIGS EXPECTED FOR LATE NIGHT POSSIBLY
SOME WITH THE -RA BUT NOT AS CONFIDENT EARLY ON...SO WILL INCLUDE
ONLY SCT LOW CLOUDS EARLY ON IN THE NIGHT.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     38  43  30  50  29 /  40  10   0   0   0
ANNISTON    39  44  32  53  30 /  40  10   0   0   0
BIRMINGHAM  39  45  34  55  32 /  40  10   0   0   0
TUSCALOOSA  40  48  35  58  34 /  20  10   0   0   0
CALERA      39  46  35  55  33 /  30  10   0   0   0
AUBURN      39  47  34  55  33 /  10  10   0   0   0
MONTGOMERY  41  50  35  60  34 /  10  10   0   0   0
TROY        41  51  35  60  35 /  10  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jan 25, 12:09 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 PM CST SUN JAN 25 2015

ALZ011>015-017>050-261815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1209 PM CST SUN JAN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MK

The radar

The Birmingham radar (KBMX), 83 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
January 25, 5:30 PM CST to 5:40 PM CST
Where
Tuscaloosa County, 0.86 mi ENE of Samantha to 1.27 mi NNE of Coker
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.423, -87.606

Several uprooted trees between the cities of Samantha and Coker.

Thunderstorm Wind, Tuscaloosa

When
January 25, 5:37 PM CST
Where
Tuscaloosa County, (Tcl)tuscaloosa Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.220, -87.620

Wind gust at the Tuscaloosa Regional Airport.

Thunderstorm Wind, Jefferson

When
January 25, 6:17 PM CST
Where
Jefferson County, (Bhm)birmingham Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.570, -86.750

Wind gust at the Birmingham-Shuttlesworth International Airport.

Thunderstorm Wind, Shelby

When
January 25, 6:30 PM CST
Where
Shelby County, 0.69 mi N of Dunavant
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.490, -86.550

A tree uprooted along Highway 25 near County Road 41.

Thunderstorm Wind, Shelby

When
January 25, 6:38 PM CST
Where
Shelby County, 0.76 mi NW of Calera
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.109, -86.777

Several trees uprooted near the intersection of Highway 16 and Faith Lane.

Thunderstorm Wind, Shelby

When
January 25, 6:38 PM CST
Where
Shelby County, 1.07 mi ENE of Calera
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
33.105, -86.752

A Subway sandwich shop sign was heavily damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556884, 556885, 556886, 556888, 556887, 556889.